If you have severe atrophy, the estogen seems to absorb really well. The tissue is starved for it. I remember reading a post recently that said the addition of vaginal estrogen did require lowering their systemic replacement a bit. Most use it in addition without adjusting though.
Thanks. I'm still really early in my recovery, 5-1/2 weeks post op. I just wondered in case the subject comes up at my appointment. I already feel really dry and itchy/burny inside and am wondering if atrophy may be the cause. This has been really hard because I was not near menopause at all and its such an adjustment.
Great! Thank you both. I am learning so much in this forum. I was so disappointed when my ovaries had to be removed because I was so scared of HRT. This site has been so great in allaying my fears and showing me that you do go on, you figure it out, and find your "new normal".
I had my hysterectomy in December 2011 and I left 1 ovary and I ended up having that out in March. In between surgeries I started to notice a difference with pain and what felt like thinning tissue and vaginal dryness even with the ovary. I use the fem ring for my replacement and I love it. I notice such a difference vaginally and it's managing things very well so far, I am very grateful. The first few days were rough with the surges... but now things have settled in and I'm very happy. Good luck!!
I'm currently using the .1 patch, the estring, and Premarin cream - here's my take on it:
The patch delivers a relatively low systemic dose - doctors generally want to keep the systemic dose as low as possible in order to minimize other long term health effects. This isn't your mother's HRT.
Because of the relatively low systemic dose, the urogenital tissues may not be getting enough estrogen to maintain themselves (mine weren't!). Therefore, adding localized estrogen to that area helps maintain tissue health. Most of the estrogen stays in that area *except* at the very beginning when:
a) systemic needs may not be met
b) The tissues may be so damaged and thinned that they can't absorb the estrogen fully.
Estring is designed for maintaining vaginal health - right now, I need more estrogen, in order to repair the damage already done.
I was premenopausal, everything ticking along nicely, before this - and I enjoyed a healthy, fulfilling, and active sex life. Now my crotch hurts all the time - it was at the point where I couldn't wear jeans or squat comfortably; it's gotten better. My clitoris and labia shrank, I stopped producing lubrication on arousal, and everything just became very dry, irritated, and uncomfortable.